Hail, Weld
- When
- May 31, 5:56 PM MST
- Where
- Weld County, 3.74 mi W of Stoneham
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.610, -103.720
A severe thunderstorm produced large hail from nickel to ping pong ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail from nickel to ping pong ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 31, 2:04 PM MST, 3 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 304 PM MDT Wed May 31 2017 .SHORT TERM...(This evening through Thursday) Issued at 220 PM MDT Wed May 31 2017 Scattered showers and thunderstorms mainly firing over mountains and higher terrain and gradually moving slowly east and southeast. Storms over western sections will remain generally weak with limited moisture and weak shear. Storms will be stronger over Palmer Divide and over the far plains with a bit deeper moisture and stronger shear profile. Still a marginal chance for an isolated severe storm through the evening. Latest HRRR has strongest storm moving into the plains from Wyoming/Nebraska this evening, especially along and east of a line from Akron to Sterling. For Thursday, the ridge axis will move slowly into Eastern Colorado with a weak flow aloft. Moisture will increase over the mountains with approaching trof and a better chance for mountain storms and possibly drifting towards the adjacent plains by late afternoon/evening hours. Don't see much of a trigger over the plains so mainly dry. Temperatures will be similar to today's readings/ .LONG TERM...(Thursday night through Wednesday) Issued at 220 PM MDT Wed May 31 2017 Showers and thunderstorms over the high terrain and adjacent plains will slowly decrease, with the far northeastern plains remaining dry. As the upper trough moves into western Colorado overnight, a few showers may continue over the mountains and possibly over the plains due to weak QG lift and moisture associated with the trough. The upper trough will pass over in the morning with drier subsidence air behind it. Northerly winds will keep a chance of convection over the Palmer Divide and up over the southern higher terrain as some upslope flow is expected. There will also be a chance over the far eastern plains along the front. Saturday and Sunday will have only isolated convective activity mainly over the mountains as an upper ridge builds over the area. A stronger upper system will move into the Great Basin Monday then push across the Northern Rockies through Wednesday. This will pull Gulf of Mexico moisture up into the area to bring a higher chance of showers and storms over the forecast area and cooler temperatures as well. Shear, moisture and instability will likely be increasing which would result in a chance for stronger storms these three days. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 220 PM MDT Wed May 31 2017 Area of coverage of showers/storms is isolated for the rest of the afternoon and evening so no mention in TAFs. Could be some outflow winds that shift wind directions for a time, and most likely from the west and northwest at bjc/den while apa remains out of the south to southwest direction. Storms will mainly be confined to mountains on Thursday but outflow boundaries will send wind shifts into the terminals by late day. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Entrekin LONG TERM...Kriederman AVIATION...Entrekin
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1034 AM MDT Wed May 31 2017 COZ030>051-011645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1034 AM MDT Wed May 31 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight There is a slight chance of severe thunderstorms in the late afternoon and evening from Sterling and Akron eastward. The main threats are hail up to an inch in diameter, wind gusts to 60 mph, and heavy rain. Elsewhere, scattered showers and thunderstorms are expected over the mountains, with only isolated storms over the western part of the plains including the Denver area. Most of these storms will only produce light rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Warmer temperatures and another round of afternoon and evening thunderstorms are expected Thursday, though with less coverage and strength overall compared to today. Convection should decrease somewhat Friday through the weekend, with continued warm weather. Early next week, a stronger storm system will dig into the Great Basin to bring a better chance of thunderstorms along with slightly cooler temperatures to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The Cheyenne radar (KCYS), 109 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690746, 690745, 690747, 690744.